We describe five cases of sprue-like enteropathy during treatment with olmesartan, an angiotensin II receptor antagonist indicated for the treatment of hypertension. Patients presented severe diarrhoea, significant weight loss or dehydration, with or without intestinal villous atrophy. Clinical signs ceased upon drug discontinuation in all cases; olmesartan was reintroduced in two cases and rechallenge was positive in both. These add to the previously reported cases that led to a label change for olmesartan in the United States. However, all cases were observed in a small gastroenterology unit, which suggests that this adverse effect may not be rare. A preliminary search for the other angiotensin II receptor antagonists in the French pharmacovigilance system found severe diarrhoea and colitis, but no case with villous atrophy. Therefore, in the presence of severe diarrhoea, olmesartan or other angiotensin II receptor antagonists should be discontinued, even if the treatment has been taken for several months or years.
Keywords: Angiotensin II receptor antagonist; Enteropathy; Olmesartan; Villous atrophy.
Copyright © 2014 Editrice Gastroenterologica Italiana S.r.l. Published by Elsevier Ltd. All rights reserved.